Thunderstorm Wind, La Porte
- When
- August 9, 9:40 PM EST
- Where
- La Porte County, Michigan City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.717, -86.900
Power lines and a tree down.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 3:00 PM EST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST THU AUG 9 2001 PRIMARY FOCUS IS SVR POTNL THIS EVENING. LINEAR CONVECTION ORGANIZING AHEAD OF SFC FNT XTNDG AT 18Z FM NRN LWR MI INTO ERN IA. STEEP LOW-MID LVL LAPSE RATES GENERATING SBCAPES 3000-3500 J/KG LI M8-M10 AND FAVORABLE DEEP SHEAR 1-6KM OF 30-40 KTS/STRONG THETA E RIDGING AHEAD OF FNT WL CONT TO FAVOR DEVELOPMENT/STRENGTHENING OF STORMS ACRS LWR GRT LKS THIS EVE. RIGHT REAR OF UL JET TO 115 KTS ACRS LWR GRT LKS SUPPORT DEEP LYR CONVECTION. DRY MID LVL AIR ENTRAINMENT/SHEAR/HI CAPES SHOULD SUPPORT POTNL FOR APPROACHING TO MINIMAL SVR CRITERIA WIND GUSTS WITH STRONGEST STORMS. WL ATTEMPT SOME TIMING OF CAT TSRA WITH HEIGHTENED WORDING FOR WIND. WARM PROFILES MAKE LARGE HAIL LESS OF THREAT. ETA/AVN SOLN FAVORED WITH NGM WEAKER WITH BOTH OF THE TWO NRN STREAM VORTICIES. THE SECOND CRNTLY NR 68N WILL DROP INTO HUDSON BAY AND HGHTS BUILD ACRS CAN ROCKIES TO REINFORCE COOLER AMS ACRS NRN GRT LKS THROUGH THE FCST PD. SML CHC PCPN PER AVN SOLN ON MON AHEAD OF FROPA SO WL CONT CHC IN XNTD. MISFWA IN A FEW. .IWX...NONE. PBM
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 613 PM EST THU AUG 9 2001 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT... SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS EVENING AND INTO THE EARLY MORNING HOURS. THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN LOWER MICHIGAN AND FAR NORTHERN INDIANA AFTER 800 PM EST...900 PM EDT. THESE STORMS WILL MOVE SOUTHEAST AND ENTER EASTERN INDIANA AND NORTHWEST OHIO AFTER 1100 PM EST...MIDNIGHT EDT. AN APPROACHING COLD FRONT HAS GENERATED A LINE OF THUNDERSTORMS FROM NORTHERN MICHIGAN THROUGH WISCONSIN AND INTO ILLINOIS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND THEY WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING. SOME WEAKENING IS EXPECTED AFTER SUNSET...BUT THE THREAT OF WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL WILL CONTINUE THROUGH MIDNIGHT EST. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES. LASHLEY
The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power lines and a tree down.
Trees and power lines down across county.
Power lines down at entrance to airport on Highway 20.
Large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261819, 5261817, 5261818, 5261820.